When you go to the dentist for your regular checkups, do you discuss the medications your doctor prescribes? If you're not doing that, you should be. Your oral health and the health of your body are not two separate things – they're intertwined. And the things you do to improve your body's health can affect your oral health, and vice versa.
Most of the time, what's good for one part of your body is good for another – for example, substituting chocolate for carrot sticks to lose weight will also help keep your teeth healthy. However, in some cases, doing what you need to do for your body's health can negatively affect your oral health – especially when medication is involved. Take a look at some commonly prescribed medications that may be harming your mouth.
Blood Pressure Medication
Antihypertensive drugs are a lifesaver for many people, but they also come with a wide variety of possible side effects. When it comes to your mouth, you may experience tender, swollen, or bleeding gums or dry mouth. You may also experience a change in the size and shape of your gums. Your gums can become thicker, sometimes even thick enough to become uncomfortable and interfere with speaking or eating.
Even if the thickening of your gums isn't severe enough to interfere with your speech, it can make it difficult for you to clean your gums effectively. Because the thicker gum tissue makes it harder to brush the surfaces of your teeth, plaque can become trapped between your teeth and your gum, leading to cavities or infections.
If the problem is mild, you and your dentist can work together to establish a more effective cleaning routine. You may need additional professional cleanings or a new brushing technique. In extreme cases, gum surgery to reduce the size of your gums may be necessary to keep your teeth healthy.
If you suffer from asthma, you know asthma medication in the form of oral steroids and inhaled formulas can swiftly and efficiently restore your ability to breathe easily. Unfortunately, these same vital medications can also put you at greater risk for cavities.
This is thought to be because asthma medications dry out the mouth. Then, the residue from the formula inside of the asthma inhaler sticks to the surfaces of your teeth. This residue is acidic, and it can cause your tooth enamel to erode and your teeth to decay.
Brushing your teeth every time you take a puff of your inhaler won't help either – you'll just be brushing away your enamel. However, rinsing your mouth out with water or fluoridated mouthwash after each puff can help. You should also make it a point to drink lots of water throughout the day, which can help keep your mouth from drying out in the first place.
In addition to giving women the power to control when they have children, birth control can be an important part of a treatment plan for endometriosis, ovarian cysts, or debilitating premenstrual cramps. However, birth control is not without its own side effects. One form of birth control – a shot that's administered every three months – is convenient and helpful for many women, but may negatively effect the teeth.
This progesterone-based contraceptive has been shown in studies to increase a woman's risk of gingivitis. In one study, participants taking the progesterone shot had a 73% higher risk of gingivitis than those not taking the shot.
Dentists recommend women taking this form of birth control see their dentist more often – every three or four months instead of every six months. You may also need to pay closer attention to your dental hygiene routine at home, and brush and floss more frequently.
The surest way to make certain that you're getting the dental care that you need to neutralize the side effects of any medication you're taking is to discuss your diagnosis and your prescriptions with your dentist. Once your dentist is fully informed, he or she will be able to come up with a plan that will help you maintain your healthy smile.